Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Bismarck, ND

June 14, 2002Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2002, 11:08 PM CDT for Oliver County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 11:08 PM CDT (04:08 UTC)
Expired
Jun 15, 2002, 12:00 AM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:09 PM CDTHail 0.88Hannover, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 150408
SVRBIS
NDC065-150500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1107 PM CDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HANNOVER...OR ABOUT 47
  MILES NORTHWEST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNOVER AT 1125 PM CDT
  CENTER AT 1135 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4725 10129 4723 10175 4700 10173 4699 10123
KAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:30 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 3:30 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT FRI JUN 14 2002

FORECAST CONCERN TONIGHT WILL BE SCATTERED THUNDERSTORMS ALONG WEAK
COLD FRONT MOVING THROUGH CENTRAL ND. SCATTERED THUNDERSTORMS WILL
MAINLY BE CONFINED TO NORTH CENTRAL AND NORTHEAST SECTIONS OF THE
STATE WHERE CAPE VALUES OF 1500 ARE PRESENT.

AFTER SUNSET MOST OF THE CONVECTIVE ACTIVITY SHOULD SUBSIDE LEAVING
A BAND OF SCT/BKN MID CLOUDS ALONG FRONTAL ZONE. THIS FEATRURE WILL
REMAIN OVER WRN ND AND MAY BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY
SATURDAY NIGHT AND SUNDAY AS WEAK SHORTWAVE ENERGY MOVES THROUGH TEH
REGION. MODELS GENERALLY HAVE THIS FORECAST WELL. HAVE GENERALLY
FOLLOWED THE AVN FOR DRIDDED DATA.

FOR NEXT WEEK...WARM WEATHJER LIKELY MINDAY AND TUESDAY...WITH CHC
THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.BIS...NONE
WAAT

In the hours before

Local storm report, Jun 14, 8:30 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

830 PM CDT FRI JUN 14 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0812 PM    4 N STANLEY               ND   1 INCH HAIL

06/14/02   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR.

0824 PM    2 N STANLEY               ND   1.25 INCH HAIL

06/14/02   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jun 14, 8:54 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

854 PM CDT FRI JUN 14 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0743 PM    4 N POWERS LAKE           ND   .75 INCH HAIL

06/14/02   BURKE                          REPORTED BY FIRE AND

                                          RESCUE.
Local storm report, Jun 14, 10:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1023 PM CDT FRI JUN 14 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0939 PM    11 S PLAZA                ND   .75 INCH HAIL

06/14/02   MOUNTRAIL                      REPORTED BY STORM

                                          SPOTTER. EVENT DURATION

                                          2 MINUTES.

0940 PM    6 E PARSHALL              ND   .75 INCH HAIL

06/14/02   MOUNTRAIL                      REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:34 PM CDTSevere Thunderstorm WarningBISBurke41 min
Jun 14, 8:03 PM CDTSevere Thunderstorm WarningBISMountrail57 min
Jun 14, 9:00 PM CDTSevere Thunderstorm WarningBISMountrail60 min
Jun 14, 10:42 PM CDTSevere Thunderstorm WarningBISMercer63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.